Get Help Today. (800) 516-4357

Ketamine Overdose: Signs, Symptoms & What to Do

Ketamine is a sedative-hypnotic drug, meaning it can force deep relaxation and perception shifts. People who take too much may experience an overdose, but it’s not always easy to spot the signs.

Struggling with Addiction? Get Help Now

Are you or someone you know struggling with addiction?

People intoxicated by ketamine look very similar to people who are overdosing. Severity is the difference. An overdose causes such significant symptoms that people can die from them.

You’re not required to know every difference between intoxication and overdose. If you think someone is overdosing, ask for help from professionals. Call 911 and stay with the person until an ambulance arrives.

Common Ketamine Overdose Symptoms

People who take ketamine can experience an overdose, and the more they take, the stronger their symptoms. 

An untreated ketamine overdose can be fatal.

The following symptoms are present when people are both intoxicated and overdosing:

  • Sedation
  • Chest pain 
  • Nausea or vomiting 
  • Disorientation
  • Paranoia
  • Anxiety 
  • Slurred speech 
  • Rigid muscles 

Symptoms only seen in people who are overdosing include the following:

  • Slow breathing 
  • Low blood pressure
  • Coma
  • Stupor 
  • Seizures 

Since ketamine can cause sedation and altered consciousness, people who are overdosing may be unable to answer simple questions. They may not be able to tell you that they’ve taken drugs, and they may not know how much they took. Some people may be unconscious, so they’re unable to answer questions at all.

Is Ketamine Overdose Serious?

An untreated ketamine overdose can be fatal. Death risks are higher when people mix ketamine with other drugs, including opioids. But anyone can lose their life during an overdose situation.

Researchers point out that ketamine can cause sedation complicated by vomiting. When people pass out due to drugs, the vomiting reflex remains active. People who vomit while unconscious can choke on the liquid and die. 

Seizures caused by ketamine can also be life-threatening. Body temperature rises with each episode, and organs can fail in response. 

People without seizures or vomiting are still at risk during ketamine overdose. They may experience dissociative symptoms, encouraging them to behave in erratic or dangerous ways. They could experience a life-threatening accident, or they could hurt someone else while intoxicated.

How Is Ketamine Overdose Treated?

No prescription medication or herbal remedy can reverse a ketamine overdose. People need time to process the doses they took, and they must do so in a safe and supportive environment. 

Experts say people who took too much ketamine typically experience symptoms for several hours, and they should remain under observation in a medical setting for an hour or two longer than their symptoms persist.

Doctors may use the following methods to help:

  • Fluids: Intravenous fluids can help to flush drugs out of the person’s body.
  • Cooling blankets: Reducing the person’s body temperature is crucial if they’ve experienced seizures. 
  • Darkness: Keeping the room dim and cool could help people experience fewer hallucinations. 
  • Medications: Some people need therapies to stop seizures, lower blood pressure, or stop nausea. 
  • Testing: Since ketamine is often contaminated with other drugs, doctors may run blood or urine screenings and change their treatment plans based on the results. 

When given the proper care, people experiencing a ketamine overdose can get better. For example, small children who inadvertently took up to 100 times more ketamine than recommended recovered when treated in the emergency room. 

But people who don’t get care and monitoring can face very serious consequences from their drug use.

What to Do if Someone Is Overdosing 

People overdosing on ketamine may be unresponsive to your questions. They may not be able to tell you how much ketamine they took, where they got it, and when they took their last dose. 

If you think someone is overdosing, don’t delay while you wait for confirmation. Call 911 and tell the operator about the symptoms you see. The operator may give you instructions to help the person feel better (such as turning the person on their side). Follow those instructions and stay with the person until help arrives. 

It’s critical to remain with the person. Remember that ketamine can alter reality, making bad choices seem smart. Your presence could help prevent life-altering mistakes. 

Once the person has recovered, start talking about how ketamine treatment programs work. Offer to explore those options with the person and point out you’re ready to help. Your gentle encouragement could motivate the person to quit using drugs for good. 

Profile image for Dr. Alison Tarlow
Medically Reviewed By Dr. Alison Tarlow

Dr. Alison Tarlow is a Licensed Clinical Psychologist in the States of Florida and Pennsylvania, and a Certified Addictions Professional (CAP). She has been a practicing psychologist for over 15 years. Sh... Read More

Updated January 19, 2024
Resources
  1. Ketamine Toxicity. (January 2023). StatPearls.
  2. Ketamine Overdose Symptoms. Time 2 Act Missouri.
  3. Inadvertent Ketamine Overdose in Children: Clinical Manifestations and Outcome. (October 1999). Annals of Emergency Medicine.
  4. Ketamine. (October 2022). U.S. Department of Justice.
  5. Overdoses and Deaths Related to the Use of Ketamine and Its Analogues: A Systematic Review. (November 2022). The American Journal of Drug and Alcohol Abuse.
  6. Special K with No License to Kill: Accidental Ketamine Overdose on Induction of General Anesthesia. (January 2018). American Journal of Case Reports.
  7. Ketamine Misuse: An Update for Primary Care. (2023). British Journal of General Practice.
Take The Next Step Now
Call Us Now Check Insurance